Headaches after ADEM

involves demyelination in the spinal cord and in the brain. The demyelination in the brain is different than a demyelinating attack from MS; the lesions are scattered and do not appear in the same pattern as those from an MS attack.

Moderators: marieke, jlubin

Headaches after ADEM

Postby hoyalawya » Fri Jun 04, 2010 10:10 am

I am a 26 y.o. male who was diagnosed with ADEM in December 2009. I completed a prednisone taper about 8 weeks ago. I have experienced no physical or neurological symptoms other than headaches since my discharge in late December. A MRI in March showed my brain clear of lesions.

My headaches were severe in the couple of weeks after my discharge, but they improved. During the late winter and spring I would have a few per week, but they would either resolve on their own or with 200 mg ibuprofen. However, over the past six weeks or so, I have had a headache every day, and they often return after the ibuprofen wears off. I also have had to take 400 mg at times. Thus, I am on a trend of the headaches getting progressively worse, and I'm not sure if it will continue. My doctor told me that the headaches were normal after what I went through, and he mentioned prescribing me a headache medication.

Has anyone else had this experience? If so, what works to resolve the headaches? Ibuprofen was fine for a while, but I am concerned of side effects if I have to resort to long-term daily doses. Has anyone resorted to migraine medication, and, if so, are there any unpleasant side effects?

Thanks for your help. I wish all who have to grapple with ADEM, and their families, a quick and full recovery. The support of family and friends helped me get through my experience, and I realize I am very fortunate to be where I am today.
hoyalawya
 
Posts: 1
Joined: Thu Jun 03, 2010 1:11 pm

Re: Headaches after ADEM

Postby Shirley » Fri Jun 04, 2010 6:28 pm

Headaches are a symptom that needs investigating I would have thought. The medication you GP is talking about could be one that calms the nerves in the area of inflammation. Since you have finished the taper off prednisone the headaches have become worse, go back and try the medication he suggest's, you must get relief from them.
Keep well



Shirley

TM since 2003 - 90% recovered
User avatar
Shirley
Site Moderator
 
Posts: 773
Joined: Wed Feb 25, 2004 2:03 am
Location: New Zealand

Re: Headaches after ADEM

Postby kmsinlex » Fri Aug 27, 2010 10:48 pm

I took my last prednisone on Aug 3, 2010. I had been on the last part of my taper for 3 months, at 10 mg every other day. (The reason for the every other day schedule was to allow some fluctuation of the levels of steroids in my body so that my hypothalamus would continue to produce natural steroids.) At the same time, the doctors upped my Gabbapentin dosage by one 300 mg tablet per day, because the medication had become less effective. I also changed the schedule of when I took the Gabbapentin from 4X a day to 3X a day.

When all these things happened, I began to get headaches. Since all occured at the same time, I don't know if it was because of stopping the prednisone or increasing the Gabbapentin or changing the schedule. Or a mix of all three.

After about 2 weeks or so, the headaches diminished and went away as my body adjusted to the changes.

Since your headaches abated and then started up again, I wonder if there could be two different causes. The first set of headaches may have been related to stopping the steroids. The new set of headaches may have an entirely different cause - stress, lack of sleep, some other medication change, etc. Just a thought.
kmsinlex
 
Posts: 7
Joined: Fri Aug 21, 2009 6:10 am

Re: Headaches after ADEM

Postby Jenny Hill » Fri Dec 24, 2010 7:09 am

Hi Hoyalawya,

I had Adem when i was 21(7 years ago). I have suffered with headaches too. I also suffer episodes where my body gets so weak I cannot move or do anything. I didnt think the 2 were related but I have been diagnosed with Chronic Migraine. This means that When I get extremely fatigued I have a chronic migraine episode which basically paralyzes me. Maybe this is worth you looking into? It says on the information sheet that taking painkillers is something to avoid as it is a trigger not a treatment.

I do hope that you are doing ok other than that and are continuing to recover.

This is a nasty disease to have and I wish you all the best.

Reagrds,
Jenny
Jenny Hill
 
Posts: 8
Joined: Fri Feb 17, 2006 10:12 am
Location: Nottingham, England


Return to Acute Disseminated Encephalomyelitis (ADEM)

Who is online

Users browsing this forum: No registered users and 1 guest

cron